Quantcast

Facebook Leaves One Patient “˜Breathless’

November 23, 2010

(Ivanhoe Newswire) — Facebook has been up and running for over 6 years now, attracted more than 500 million users.  Chances are that you too have become a part of the phenomenon.  So when someone you know decides to delete you . . . it can really take your breath away.  In fact, five Italian Doctors report that a young man experienced asthma attacks brought on by such circumstances.

The 18-year-old man was in dejection because his girlfriend had broken up with him.  Furthermore, she also deleted him from Facebook, while “friending” quite a few new young men.  With a fresh nickname and a new profile to boot, the young man succeeded in becoming her friend once again.  Finally he was able to see the picture on her Facebook profile.  However, the sight of this seemed to induce shortness of breath, which happened frequently on the patient accessing her profile.

The five doctors, represented by Dr. Gennaro D’Amato (High Specialty Hospital A Cardarelli, Naples, Italy) were quoted as saying, “The (man’s) mother was advised to ask him to measure the peak expiratory flow before and after internet login and, indeed, “post-Facebook” values were reduced, with a variability of more than 20%. In collaboration with a psychiatrist, the patient resigned not to login to Facebook any longer and the asthma attacks stopped.”

The doctors discuss that hyperventilation due to seeing his girlfriend’s profile triggered these asthma attacks, and what’s more that other potential environmental and infectious factors were excluded with a thorough history and physical examination.

“This case indicates that Facebook, and social networks in general, could be a new source of psychological stress, representing a triggering factor for exacerbations in depressed asthmatic individuals. Considering the high prevalence of asthma, especially among young people, we suggest that this type of trigger be considered in the assessment of asthma exacerbations,” doctors conclude.

SOURCE: The Lancet, 18 November 2010




comments powered by Disqus